Pennsylvania, 2004

Flash Flood in Pennsylvania, February 3, 2004

February 3, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 2:55 PM EST, 7 minutes earlier.

Area forecast discussion, Feb 3, 2:55 PM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EST TUE FEB 3 2004

PER RECENT REPORTS OF SEVERAL ICE JAMS CAUSING FLOODING...WILL
EXTEND AND EXPAND CURRENT FLOOD WATCH.

RADAR SHOWS STEADY PRECIPITATION WILL BE EXITING THE UPPER OHIO
VALLEY EARLY THIS EVENING. PER RUC AND ETA, ALL THAT SHOULD BE LEFT
ARE SCATTERED LIGHT SNOW SHOWERS EMBEDDED IN A COLD WESTERLY UPSLOPE
FLOW. HIGH PRESSURE WILL END THESE BY MORNING.

GFS AND ETA SHOW NEXT LOW PRESSURE SYSTEM BRINGING THE NEXT
PRECIPITATION OPPORTUNITY LATE THURSDAY. FORECAST SOUNDINGS SUGGEST
THE INITIAL PRECIPITATION TYPE OF SNOW CAN CHANGE TO FREEZING RAIN
SOUTH OF NEW PHILADELPHIA OH AND PITTSBURGH PA THURSDAY NIGHT.

GFS SHOWS OTHER SYSTEMS AFFECTING THE UPPER OHIO VALLEY THIS WEEKEND
AND AROUND TUESDAY. THE EXTENDED GFS SHOWS AN UPPER TROUGH REMAINING
OVER THE EASTERN HALF OF CANADA AND THE UNITED STATES INTO MID
FEBRUARY...SO TEMPERATURES WILL CONTINUE TO BE GENERALLY COLDER THAN
NORMAL. ...GIORDANO

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH TONIGHT.
OH...FLOOD WATCH TONIGHT.
PA...FLOOD WATCH TONIGHT.
WV...FLOOD WATCH TONIGHT.
Hazardous weather outlook, Feb 3, 5:50 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EST TUE FEB 3 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031249-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
550 AM EST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A COMBINATION OF SUBSTANTIAL AMOUNTS OF FREEZING RAIN...RAIN...AND
SNOW WILL CAUSE A VARIETY OF HAZARDS TODAY. WINTER STORM WARNINGS ARE
IN EFFECT FOR THE HIGHER ELEVATIONS AND LOCATIONS NEAR I-80 WHERE ICE
CAN ACCUMULATE MORE THAN A QUARTER INCH OR SNOW CAN ACCUMULATE 6
INCHES. OTHER LOCATIONS IN THE UPPER OHIO VALLEY HAVE A WINTER
WEATHER ADVISORY DUE TO FREEZING RAIN CAUSING A THIN COAT OF ICE.
SOME SNOW IS ALSO POSSIBLE WITH ACCUMULATIONS UP TO 2 INCHES.

THE COMBINATION OF RAIN AND MELTING SNOW CAN ALSO RESULT IN FLOODING
IN LOW LYING LOCATIONS. SO A FLOOD WATCH WILL BE ISSUED FOR MUCH OF
THE UPPER OHIO VALLEY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE SKYWARN SPOTTER NETWORK MAY BE ACTIVATED TODAY.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westmoreland

When
February 3, 3:02 PM EST to 5:30 PM EST
Where
Westmoreland County, Smithton
Reported by
GENERAL PUBLIC
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Creek Rd south of Smithton closed by ice jam flooding from Jacobs Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385231.